October 25, 2012 — A growing number of people are reporting severe withdrawal symptoms after discontinuing Cymbalta (duloxetine), a popular antidepressant medication that is also used to treat anxiety, back pain, and fibromyalgia.
According to the QuarterWatch report from the Institute for Safe Medication Practices (ISMP), there have been 48 cases of severe Cymbalta withdrawal reported to the U.S. Food and Drug Administration (FDA) in the beginning of 2012.
The symptoms of withdrawal from Cymbalta can be extremely debilitating or even life-threatening. Several people have required hospitalization to treat symptoms, which may include:
- Nausea, vomiting
- Suicidal thoughts
- Personality changes, hallucinations
- Dizziness or severe vertigo
- “Brain zaps”
- And more
The ISMP reviewed the existing medical literature regarding withdrawal and found that 44-50% of people who stopped using Cymbalta during clinical trials reported withdrawal symptoms. Even more troubling, more than half of these patients still had symptoms of withdrawal after 1-2 weeks, but the long-term outcome for these patients is unknown.
The link between antidepressants and withdrawal has been widely known since 2001. Before the FDA approved Cymbalta in 2004, they required Eli Lilly & Co. to conduct studies to investigate withdrawal. During the clinical trial, patients were given Cymbalta for 8-9 weeks, switched to a placebo, and researchers then monitored the patients for an additional two weeks. About half of the patients in the study suffered from withdrawal, 10% had “severe” symptoms, and nearly 54% still had symptoms after the 1-2 week monitoring period was over.
Due to the risk of withdrawal, the FDA required the following warning on the label:
“Never stop an antidepressant medicine without first talking to a healthcare provider. Stopping an antidepressant medicine suddenly can cause other symptoms.”
However, the ISMP has called this warning “materially deficient” because it does not include any warnings about the severity of the withdrawal symptoms. Furthermore, the ISMP is concerned that the information provided to physicians is not adequate regarding discontinuation, because “instructions for an adequate taper regimen are omitted entirely.” They concluded that there were “major shortcomings” in the warning information about the risk of Cymbalta withdrawal.